Maternal Death Due to Clostridium novyi in an Injection Drug User

    loading  Checking for direct PDF access through Ovid

Abstract

BACKGROUND:

Soft-tissue infections in women with subcutaneous injection drug use are often polymicrobial.

CASE:

A 21-year-old nulliparous woman presented at 14–15 weeks of gestation with several gluteal abscesses related to subcutaneous injection of heroin. She was well appearing, afebrile, and without findings of systemic illness. After empiric broad-spectrum intravenous antibiotics, same-day incision and drainage was performed. Immediately after the procedure, she developed refractory hypotension, severe tachycardia, pulmonary edema, and leukemoid reaction (white blood cell count 80×109/L). Cardiac arrest ensued, and she died within 4 hours of onset of sepsis and within 24 hours of presentation. Wound cultures identified Clostridium novyi.

CONCLUSION:

Local, soft-tissue infections that includes C novyi can result in rapidly fatal, toxin-mediated septic shock in pregnant women with high-risk social behavior.

Related Topics

    loading  Loading Related Articles